Is there a possible link between the contraceptive pill and rheumatoid arthritis?
I would be very grateful for any information regarding the possible link between the contraceptive pill and rheumatoid arthritis (RA)
. I have suffered from rheumatoid arthritis for nearly 40 years but it is relatively well-controlled with quadruple therapy including anti-TNF. I have two daughters in their 20s and I am very worried about the possibility of the contraceptive pill triggering RA. I read about this possible link over 35 years ago and immediately stopped taking the pill myself. Has any progress been made in research since then? I am very worried as both my daughters have recently started taking the pill. I feel terrible that I had not warned them of a possible risk.
Mrs June Butterfield , via email
There is a strong link between hormones and arthritis, and that includes both osteoarthritis
and rheumatoid arthritis. Women, of course, have such dramatic surges (pregnancy) and ebbs (the menopause) in hormone concentrations and this may explain the common occurrence of arthritis starting after pregnancy and the menopause. And it may be linked to the fact that rheumatoid arthritis is more common in women than men. In fact it is now thought that taking the contraceptive pill may be protective against developing rheumatoid arthritis, although reports are conflicting. The use of oral contraceptives may also reduce the severity of rheumatoid arthritis once it has developed. So I would not spend time worrying about your daughters.